Medical questions & health advice by board certified doctors
"Is it possible to get a tonsil infection after getting off antibiotics?"
Ok so here's my question. A doctor perscribed me amoxcill for a tonsil infection I had. I was on it for 10days. After about 5 days most of my inflammation when down. At around 10days the infection went away. Its been 3 days off amoxcill. And I looked in my mirror today and my tonsils were a little bigger again. I have no idea what this is and I would perfur not to see a doctor again unless absolutely have to.
Thank you for your question. Glad to hear that you are feeling somewhat better after being treated with antibiotics. I recommend that you speak with your doctor. While most infections of the upper respiratory tract are viral in nature, there are some that require treatment with antibiotics. Usually your doctor is able to determine which is which by asking some simple questions and performing a physical exam. In your case, it sounds like you did get better while you were on the antibiotics, although this is not necessarily proof that it was caused by a bacteria. Most antibiotics, in addition to killing bacteria, also help by decreasing inflammation. This can lead to shrinking of affected tissues and improved function in some cases. I am not saying that this explains why your tonsils seem larger now, and I would ask if you have further symptoms. If you are having symptoms suggestive of a medical problem, similar to what you had before starting therapy with antibiotics, that would be most concerning. Of course, recurrent infections can be worrisome in their own right. While you may not need to see your doctor, it would be wise to call his or her office to discuss the changes you have mentioned so that they can advise if you need to be seen. Please speak with your doctor.
Need more info?See an ear nose-throat-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.